Print This Page

Are Older People Being Overmedicated?

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (69 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Do you have any information you can share about older people being overmedicated? I am very concerned about the number of pills my in-laws are taking.

Mom is on Detrol LA for her bladder, atorvastatin to control cholesterol, lisinopril for blood pressure and sertraline for mood improvement. Dad is taking twice as many pills. They both are showing signs of cognitive impairment. The checkbook is a mess, they forget appointments and the house is topsy-turvy.

A. Your in-laws should have a neurological assessment that includes the cognitive effects of all their medications. Tolterodine (Detrol) and similar medicines for overactive bladder can contribute to confusion and memory problems.

The prescribing information for atorvastatin (Lipitor) notes that the drug may be linked to cognitive impairment (memory loss, forgetfulness, amnesia, memory impairment, confusion). Other statins may have similar side effects.

You may find it helpful to review our Guide to Drugs and Older People with its list of medicines that may be inappropriate for those over 65. It is also worth remembering that the basics of good health, such as adequate sleep, regular exercise and a balanced diet are just as essential for older people as for youngsters. Here is Pat's observation:

"My mom had what they called Alzheimer's (not sure that's what it was) and I always had a suspicion that her condition had to do with malnutrition. She lived alone for many years and after awhile, quit cooking and just snacked a lot. She was on medicine for high blood pressure and high cholesterol, then they gave her Coumadin. Add a poor diet to that!

"When I think that just being sure she had good food and the B vitamins she needed might have helped her so much, it makes me sad and angry, too. My advice to others is, if you have an elderly person in your family, do whatever it takes to be sure they eat well and take vitamins that are appropriate for their age and condition."

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (69 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

My husband at 80 was put on Detrol. It nearly "fried" his brain. It is much better to wear pads than be "out of it". After quitting the drug, he has come back a lot but is now at 85 on Areceipt & Namenda and is managing.

My in-laws were both in their mid-eighties when I noticed they were both losing weight and taking tons of medications - 7 each! I made a table and kept a track of what was each medication for. Internists did not know what cardiologist or neurologist prescribed, so there were double or triple instances of medications under different trade or generic name - for the same ailment.

To compound the problem, the medications and dosages for some medications were carried over from the time they both weighed much more - like beta-blocker or high blood pressure - were too strong and acting more like an impediment than help.

Getting involved hands-on in the senior's health care is the ONLY way to protect them from being overmedicated or frankly, damaged by medications they do not need. With a rising number of "baby-boomers" entering the "senior age" and all that it entails, we really need greater number of GERIATRIC doctors who would prescribe appropriate choice, frequency and dosage of medications the seniors are supposed to take on daily basis.

It is very scary when you read half of all people over 85 have some form of dementia and this is just accepted as part of aging. I dropped lipitor more than three years ago; however, it has yet to drop me as I now have virtually no short term memory. My doctor wants me back on a statin, because I have a total cholesterol of 318; since my HDL is 99, I continue to refuse one.

I also take a slew of drugs and a bunch of supplements to counter the side effects from the drugs. Unfortunately, when I had my thyroids removed because of cancer, my hypoparathyroids were killed. I have to take a med called calcitriol, supplemental calcium, magnesium and potassium, because I now 'leak" these minerals and HCTZ and spironolactone to try and hold onto the minerals. I had kidney cancer and now have one kidney, so it is all a delicate balancing act. The medications are necessary to save my life. As is lyrica, an anticholinergic, read cognitive impairment, and insulin, because I have diabetes due to medical error and it was diagnosed after nerve damage was done.

I find it easier to live with MCI than the sensation of fire all over my body. The lyrica dampens that down enough that I can shove the rest into the background with all my other aches and pains; but I do find it necessary to take pain meds too, and, of course, thyroid medications.

I am 76, btw, hoping I do not make it to 85. However, I take the best care of myself possible because I do not want to wind up tied to a wheelchair, not knowing anyone, as my mother did for the last three weeks of her life. She had kidney failure. After a change in supplements, my last labwork showed improvement in my kidney function. An angiogram last May told me my heart and arteries are fine. Knee replacement surgery in June was a huge success and most of that awful knee pain, after I fell in Dec, is gone. My house is a mess, I no longer keep a checkbook, doing all my banking online; however I can still think deeply, write my conclusions and reasonings down, so I don't have to worry about short term memory loss.

Years ago I began to study nutrition, because of my diabetes, can still shop and put mostly healthy, home cooked foods on the table, tho I do use some canned soups as the liquid in my crock pot.

And I read, every night. No TV. I loved reading from the beginning and hope to until the end.

I do not really understand why doctors insist on Statin drugs for people who do not have heart problems. It seems doctors are not doing their research very diligently.

I will come right out and say it: because they can't be troubled to do the research.

People are certainly being overmedicated. It has spread to many parts of the world, including Sweden where I live. Health Care" has become "big business".

It`s important to look for "alternative" (unbiased) information and try to make up your own mind.

When my father was drugged with Mellaril (a neuroleptic) ten years ago, I started to look for information on the Internet and in books. I discovered that Mellaril was withdrawn in England due to serious adverse effects, but was prescribed in Sweden for another year.

Most of the critical books come from the U.S.
Here are some suggestions - please google titles and authors for further information.

Graedon`s book - Top screw ups that doctors make - and how to avoid them - is a very interesting and useful book.

I would also like to recommend:

Are your prescriptions killing you? (Armon B. Neel and Bill Hogan)
Selling Sickness (Alan Cassels and Ray Moynihan)
Seeking Sickness (Alan Cassels)
Overdiagnosed - making people sick in the pursuit of health (Welch, Schwartz and Woloshin)
Overdosed America (John Abramson)
Our daily meds (Melody Petersen)
Bad Pharma (Ben Goldacre)
The risks of prescription drugs (Edited by Donald W. Light)
The Statin Damage Crisis (Duane Graveline)
Ignore the akward (Uffe Ravnskov)
The truth about statins (Barbara H. Roberts)
Rethinking Ageing (Nortin M. Hadler)
Mad in America (Robert Whitaker)
The Anatomy of an Epidemic (Robert Whitaker)
The truth about the drug companies (Marcia Angell)
Psychiatric Drug Withdrawal - A guide for Prescribers, Therapists, Patients and Their Families (Peter R. Breggin has written many other books, for instance The Antidepressant Fact Book)
White Coat Black Hat (Carl Elliott)
Deadly Medicines and organised crime (Peter C. Götzsche)
Drug Muggers (Suzy Cohen)
The Devil`s Poison - how fluoride is killing you (Dean Murphy)
The fluoride deception (Christopher Bryson)
Bitter Pills (Stephen Fried)

I think the Scottish doctor Malcolm Kendrick (The Great Cholesterol Con) is writing a new book. Meanwhile, visit his site drmalcolmkendrick.org. Some time ago he had an article - "A sorry little patient tale" about an old lady. There are many interesting comments, as well.

Also, remember, there are many interesting video "lectures" and clips on u-tube. I am sure you will find some of them when you google the authors above.
I think "Certain adverse events" is good (about a class of antibiotics).

Several years ago I was prescribed Detrol. A few weeks later while on a cruise I came down with Irritable Bowel Syndrome, needless to say the cruise was ruined. I saw my family physician who recommended I see a Gastroenterologist, this doctor confirmed the diagnosis and told me there was no cure for IBS. At 75 years of age I could not accept this diagnosis so started researching what in my life had changed, the only thing was the addition of Detrol. I stopped Detrol immediately and about 7-10 days later my symptoms of IBS were gone. Do you know of anyone who has had a similar problem with Detrol.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.